Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 172, NWS Bismarck, ND

July 22, 2001Adams County, Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 7:46 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 7:46 PM MDT (01:46 UTC)
Expired
Jul 22, 2001, 8:45 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, ND, Bowman County, ND

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:55 PM MDTThunderstorm Wind 65 EBowman, ND
Jul 22, 8:15 PM MDTHail 0.88Reeder, NDReported by a cooperative observer.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 6:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1437 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 230149
SVRBIS

NDC001-011-230245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
746 PM MDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
  EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 845 PM MDT

* AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF SCRANTON...OR ABOUT 7 MILES
  EAST OF BOWMAN...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCRANTON AT 750 PM MDT
  REEDER AT 800 PM MDT
  BUCYRUS AT 810 PM MDT
  HETTINGER AT 840 PM MDT

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED WITH THIS STORM...ALONG
WITH 66 MPH WINDS. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR 
CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
MONDAY MORNING FOR SOUTHWEST NORTH DAKOTA.

LAT...LON 4626 10326 4607 10327 4598 10242 4618 10245

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:05 PM MDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 22, 2:05 PM MDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT SUN JUL 22 2001

TROUGH HAS MOVED INTO EASTERN ND BUT DEWPOINTS CONTINUE TO BE IN THE
60S.  ADJUSTING MORNING SOUNDING FOR CURRENT CONDITIONS AT SURFACE
SHOWS WEAK CAP WITH A CAPE OF 3700 J/KG.  WITH CONVECTION IN MT AND
SD CONTINUES TO BE A CHANCE OF TSTMS ACRSS FORECAST AREA AGAIN
TONIGHT.  BEST CHANCE OF SVR WILL BE SOUTH CNTRL.  COLD FRONT WILL
SWEEP SLOWLY ACROSS THE STATE ON MONDAY AND WITH COLD ADVECTION
TEMPS SHOULD BEGIN DROPPING. STILL CONTINUES TO BE A CHANCE OF
AFTERNOON SHOWERS/TSTORMS...BUT WITHOUT THE DEEP INSTABILITY. COLD
ADVECTION CONTINUES THROUGH TUESDAY...AND ALTHOUGH THERE CONTINUES
BE A CHANCE OF PRECIP...INSTABILITY WILL BE WEAK.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 22, 7:11 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

811 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0805 PM    MARMARTH                  ND   .88 INCH HAIL

07/22/01   SLOPE                          REPORTED BY COOPERATIVE

                                          OBSERVER.
Local storm report, Jul 22, 7:21 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

821 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0815 PM    RHAME                     ND   1.75 INCH HAIL

07/22/01   BOWMAN                         REPORTED BY HAM RADIO

                                          OPERATOR.
Local storm report, Jul 22, 7:32 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

832 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0830 PM    BOWMAN                    ND   .88 INCH HAIL

07/22/01   BOWMAN                         REPORTED BY HAM RADIO

                                          OPERATOR.
Local storm report, Jul 22, 7:38 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

838 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0834 PM    BOWMAN ARPT               ND   1 INCH HAIL

07/22/01   BOWMAN

0834 PM    BOWMAN ARPT               ND   66 MPH TSTM GUST

07/22/01   BOWMAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:38 PM MDTSevere Thunderstorm WarningBISBowman, Slope67 min
Jul 22, 8:56 PM MDTSevere Thunderstorm WarningBISAdams34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.